Wave breaking in a shallow water model

Vera Mikyoung Hur, Lizheng Tao

Research output: Contribution to journalArticlepeer-review


We show wave breaking---bounded solutions with unbounded derivatives---in the nonlinear nonlocal equations which combine the dispersion relation of water waves and the nonlinear shallow water equations and which extend the Whitham equation to permit bidirectional propagation, provided that the slope of the initial data is sufficiently negative.
Original languageEnglish (US)
Pages (from-to)354-380
Number of pages27
JournalSIAM Journal on Mathematical Analysis
Issue number1
StatePublished - 2018


  • Blowup
  • Boussinesq
  • Shallow water
  • Wave breaking
  • Whitham

ASJC Scopus subject areas

  • Analysis
  • Computational Mathematics
  • Applied Mathematics

Cite this